Discussion in 'Fibromyalgia Main Forum' started by lgp, Apr 7, 2009.

  1. lgp

    lgp Well-Known Member

    As I posted several weeks back, I was found to be deficient in Vitamin D (24) and my internist put me on a daily dosage of 5000 units of vit d supplement for one week, to be accompanied by my regular multi-vitamin (which has some vitamin d also) and a B complex. After about one week, I started to feel nasueated and had the runs, so as I was instructed, I reduced it to a daily dosage of 2000 units. I feel sicker than ever now--with headaches, nausea, more runs, frequent urination, etc. so I stopped taking the supplements and vitamins all together for awhile. When my doctor took my blood sample, I was in her office for a bad sinus infection for which she prescribed 10 days of Levaquin and Flonase. I am wondering if perhaps my vit d level was particularly low because I had the infection. I am due to go back in afew weeks for a re-check. The internist wants me to try and resume taking the vit d supplement when my digestive system settles down, in a smaller dosage (like a 500) and try to gradually build back up. I am so upset, confused, scared and bewildered by all of this.

    I know often people read these posts but don't respond, but I am desperate for input on this. If you have any thoughts or ideas on this, please, please post. Thanks.


    [This Message was Edited on 04/07/2009]
  2. rockgor

    rockgor Well-Known Member

    Well, I'm happy to respond, but I don't have any info for you.

    Know nothing about the meds you're taking. I have been taking 4000 IUs of
    vitamin D3 a day for the last year and a half. Have not have any side effects. It
    has lessened my depression though.

    Started w/ the B12 patch a couple months ago. That has had the same effect.

    Hope you and your dr. can get things straightened out.

  3. greatgran

    greatgran Member

    My experience with Vit. D started out a lot like you have described. I was put on 50,000 units a week my first pill l thought would kill me, a lot of symptoms you described and depression like I never had before. I got to looking at my labs and one of my vit. Ds was to high but my D3 was 17. I wish I had my report with me so I could explain this better. This may not be correct but one vit d , I believe was 1-125d was the high and the vit d3 was low. Now most docs just do one test. The doc didn't believe me that vit. D could make you so sick. So on my own I swiched to vit d3 , was afraid to even try it but started out on 1000 units a day and had no side effects, yet I couldn't tell it helped me at all , so increased to 2000 units but more comfortable with the 1000 units, so that is what I am taking now and it doesnt bother me but it is the D3. I sure can relate to the fear as I think I am med phobic, seems everything has a side effect with me.

    Like you I was also taking a terrible sinus infection and was but on the antibiotics so not sure if my reaction to vit d was because I had the beginning of a sinus infection the antibiotic, which was started later or what was going on, still not sure. don't think the sinus infection would cause your vit D to be low as I have had mine tested since the infection cleared up (if it did I honestly think I keep a low chronic sinus infection all the time)and my D level was still low had come up only 2 points. So you may ask you doc to check only your vit D3.

    There are a lot of supplements I just can't take, not sure why but everytime I try Centrum Silver I get, so fatigued, anxious and depressed, try to make a doctor believe that.

    I would finish my antibiotic first and then try the smaller dose of vit d and I would recommend vit d3. There has to be a difference. Until you get to feeling comfortable try just a baby dose and work your way up. I do this so many time.

    Good luck to you and please post on how you are doing.

    God Bless,
  4. lgp

    lgp Well-Known Member

    Late last night my symptoms seemed to get worse. I actually called Poison Control, and they gave me alot of good info re vit d and recommended that I just keep drinking mild fluids, not just specifically water, like decaf mint tea to continually flush out my system. The representative said that they get many calls about vitamin d overdoses and she recommended gradual resumption as well. She also said she felt doctors should recommend it that way also.

    I just cannot tolerate multi-vitamins either and am not sure if I will ever take them again. Every time I start taking them, I just pee non-stop! My mom always told me to be careful of calcium, because she has kidney stones and she feels it adversely effects her too. I have suspected for a long time that my mom has fibro, but you would only get her to a doctor if she woke up with her leg hanging off. And then just maybe!!

    I felt a bit better this morning (thank God--had to go for 2 MRI's at 8 AM--when it rains it pours for me!) and am just having some dry toast as I write this. However, I have not totally dismissed side effects post-Levaquin. I started having symptoms on 3/30--stopped taking Levaquin 3/22--started vit d 3/23 so who knows. I know I will never take Levaquin again--ever--and I will gradually go back on the vit d in due time--I will listen to my own inner voice. In the meantime, I am committed to getting back into the sun and incorporating as many d fortified foods into my diet as I can.

    [This Message was Edited on 04/08/2009]
  5. spacee

    spacee Member

    Glad to read that you are working through some of the problems and improving.

    My sis in law has kidneys FULL of stones from taking prenatal vitamins with her 3 pregnancies and while breast feeding the babies.


  6. lukro

    lukro Member

    I cannot take vit d3 either. My body hates it (the supplement). I did detail this in an earlier message to greatgran several months ago.

    I totally felt poisoned and was not taking a high dose--only 4,000. I tried taking a lower dose and still felt very, very sick, although I am severely deficient in vitamin d.

    Other people have the same reaction. My doc cannot figure it out, but I am not willing to make myself sicker than I already am.

    I do realize that vitamin d is vital for our health, and live in the great gray rainy northwest where we seldom see the sun. I purchased a vitamin d sun lamp and hope it boosts my d levels. My MD will test me next month to see if it works or if I wasted my money.

    My body likes sun, but does not like a vit d supplement. I tried about 4 different brands, too. The reaction happened about 4 days into the vit d and once I stopped took about a week to feel better.
    [This Message was Edited on 04/08/2009]
  7. greatgran

    greatgran Member

    I am glad you are feeling some improvement. I am not sure about vitamins or supplements. I too have bad reactions to antibiotics. You are so brave to have 2 MRI's may I ask what for.
    I was to have one of my head but couldn't do it as we only have the closed ones. I told them I would just die I couldn't do it. I agree with you to try to get what we need from food and sun but its hard to do. Seems we had the same experience with the vit d and antibiotics.

    Keep me posted,
  8. sickofCFIDS

    sickofCFIDS New Member

    Hey Laura....

    I'm sorry, obviously, to hear that you had such a terrible experience! I know, as we all do, how FRUSTRATING that these DD's are! It gets even worse when we try taknig this supplement and that supplement and then this one, and wait, try this and then add that one.... and so one.... and i will admit that i have tried probably every single one and then some in the last 6 years.. so, guilty as charged here, too......... however, i HAD to reply here to you, because I, too, got extremely ill from vitamin D3 5000IU/daily. That is a "high" dosage according to my holistic dr, but one that he felt that I would benefit from. I do believe in him, and so i tried it, of course. I realized that I was starting to feel "worse", and i didn't think that it was "coincidence" (which i do not believe in, anyway)..... but, i do know how to "listen to my body" and i knew for certain that i was getting sick-er from the vit D3.... i wrote to him to tell him what was going on, and he suggested that i back off completely and see what happens....... i did, and i started feeling a little better again. (well, back to my "normal"-which is NOT very much, believe me, as i'm mostly bed-ridden) but, anyway, he also has explained to me NUMEROUS times that in order for me to ever "get better at all from any type of supplement" that i MUST first get worse!! it's a "sick twist", but it is true! my body is so toxic, that when anything "good" is introduced to it, then it immediately starts throwing my body into almost a "detox" effect/affect (sry, don't know which is correct anymore-another lovely "side effect" of these DD's-my cognitive skills are gone)...... but it sounds to me like that may possibly have been what happened to you?? just a lay persons experience, that's all.... but it did happen to me, and i just wanted to share that with you...
    GOOD LUCK TO YOU and i hope that you are able to find some vit d that works for you... i'm not sure where you live, but hopefully wherever it is, you are getting some sunshine, and that is HOW CREATOR INTENDED FOR US TO GET VIT D, NATURALLY, ANYWAYS!! so maybe you can sit outside on some sunny days and get all the REAL NATURAL VIT D THAT YOUR BODY REQUIRES!!
    blessings to you and yours,